zbMATH — the first resource for mathematics

Extension categories and their homotopy. (English) Zbl 0852.18011
Let \(\mathcal C\) be a Waldhausen category with an invertible suspension functor, e.g., the category of chain complexes of objects of a fixed abelian category where the suspension is the shifting to the left. If \(X\) is a chain complex in \(\mathcal C\) then the “associated total complex” \(T(X)\) is inductively defined in the Waldhausen setting. Then \(X\) is called acyclic if \(0 \to T(X)\) is a weak equivalence. Then define \(\text{Ext}^n (A,B)\) for \(n \geq 1\) to be the category whose objects are diagrams \(B \to X^1 \to \cdot \to X^{n + 1}\) and \(A \to X^{n + 1}\) where the chain complex \(B \to \cdot \to X^{n + 1}\) is acyclic and the map \(A \to X^{n + 1}\) is a weak equivalence and a cofibration; if \(n = 0\) then \(A \to X^1\) will be any morphism but \(B \to X^1\) should be a weak equivalence and a cofibration. Morphisms in \(\text{Ext}^n (A,B)\) are morphisms of diagrams which are the identity on \(A\) and \(B\). It is then nicely proved that the loop space of the category \(\text{Ext}^n (A,B)\) is naturally homotopy equivalent to \(\text{Ext}^{n - 1} (A,B)\) \((n \geq 1)\). In this way the \(\Omega\)-spectrum \(\text{Ext} (A,B)\) is defined and the \(\pi_0\) of \(\text{Ext}^0\) is identified by the \(\operatorname{Hom}\) of the triangulated category associated to \(\mathcal C\) where the weak equivalences have been inverted. Previous results by A. Robinson and the second author are obtained as immediate consequences from this general Waldhausen setting. In particular if \(\mathcal C\) is additive then the spectra \(\text{Ext} (A,B)\) are all wedges of suspensions of Eilenberg-MacLane spectra.

18G35 Chain complexes (category-theoretic aspects), dg categories
55U15 Chain complexes in algebraic topology
19D10 Algebraic \(K\)-theory of spaces
18F25 Algebraic \(K\)-theory and \(L\)-theory (category-theoretic aspects)
18E10 Abelian categories, Grothendieck categories
18G15 Ext and Tor, generalizations, Künneth formula (category-theoretic aspects)
18E30 Derived categories, triangulated categories (MSC2010)
Full Text: Numdam EuDML
[1] Adams, J.F. : Stable Homotopy and Generalised Homology . Chicago Lectures in Math, U. of Chicago Press 1974. · Zbl 0309.55016
[2] Beilinson, A.A. , Bernstein, J. and Deligne, P. : Analyse et topologie sur les éspaces singuliers . Astérisque 100, Soc. Math. France (1982).
[3] Bondal, A.I. and Kapranov, M.M. : Enhanced triangulated categories . Math of USSR-Sbornik 70(1991)93-107. · Zbl 0729.18008 · doi:10.1070/SM1991v070n01ABEH001253
[4] Dwyer, W.G. and Kan, D.M. : Function complexes in homotopical algebra . Topology 19 (1980) 427-440. · Zbl 0438.55011 · doi:10.1016/0040-9383(80)90025-7
[5] Franke, J. : Uniqueness theorems for certain triangulated categories possessing an Adams spectral sequence . Preprint, 1993.
[6] Neeman, A. : Stable homotopy as a triangulated functor . Inv. Math. 109 (1992) 17-40. · Zbl 0793.55007 · doi:10.1007/BF01232016 · eudml:144010
[7] Porter, G.J. : Higher products . Trans. AMS 148 (1970) 315-345. · Zbl 0194.55201 · doi:10.2307/1995375
[8] Quillen, D. : Higher algebraic K-theory I . Lecture Notes in Math. 341 (1973) 85-147. · Zbl 0292.18004 · doi:10.1007/BFb0067053
[9] Retakh, V.S. : Homotopic properties of categories of extensions . Russian Math. Surveys V. 41 N. 6 (1986) 217-218. · Zbl 0624.18005 · doi:10.1070/RM1986v041n06ABEH004237
[10] Retakh, V.S. : Opérations de Massey, la construction S et extensions de Yoneda . C.R. Acad. Sci. Paris 299 (1984) 475-478. · Zbl 0569.55012
[11] Robinson, A. : Torsion products as homotopy groups . J. Pure Appl. Algebra 21 (1981) 167-182. · Zbl 0467.18005 · doi:10.1016/0022-4049(81)90006-2
[12] Thomason, R. and Trobaugh, T. : Higher algebraic K-theory of schemes and of derived categories . In: The Grothendieck Festschrift (a collection of papers to honor Grothendieck’s 60’th birthday) Volume 3 pp. 247-435, Birkhäuser 1990. · Zbl 0731.14001
[13] Waldhausen, F. : Algebraic K-theory of spaces . Lecture Notes in Math. 1126 (1985) 318-419. · Zbl 0579.18006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.